Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 27, NWS Wichita, KS

May 3, 2020Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2020, 7:12 AM CDT for Elk County, Greenwood County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 7:12 AM CDT (12:12 UTC)
Expired
May 3, 2020, 8:15 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:39 AM CDTHAIL 12 E Piedmont, KSDELAYED REPORT RECEIVED VIA FACEBOOK. HAIL RANGING FROM DIME TO QUARTER SIZE. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS53 KICT 031212
SVRICT
KSC049-073-031315-
/O.NEW.KICT.SV.W.0027.200503T1212Z-200503T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
712 AM CDT Sun May 3 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Elk County in southeastern Kansas...
  Southern Greenwood County in southeastern Kansas...

* Until 815 AM CDT.

* At 712 AM CDT, severe thunderstorms were located along a line
  extending from near Hamilton to 14 miles east of El Dorado to 7
  miles southeast of Leon to near Douglass, moving east at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Eureka, Howard, Moline, Longton, Severy, Grenola, Fall River, Elk
  Falls, Climax, Fall River Lake, Piedmont and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3731 9652 3785 9652 3785 9596 3730 9596
TIME...MOT...LOC 1212Z 274DEG 39KT 3804 9612 3783 9660 3764 9667 3753
9695

HAIL...1.50IN
WIND...60MPH
 
$$

KLEINSASSER
3 follow-up statements
153 
WWUS53 KICT 031236
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
736 AM CDT Sun May 3 2020

KSC049-073-031315-
/O.CON.KICT.SV.W.0027.000000T0000Z-200503T1315Z/
Elk KS-Greenwood KS-
736 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR ELK AND SOUTHERN GREENWOOD COUNTIES...

At 736 AM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Eureka to near Severy to 6 miles north
of Grenola, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eureka, Howard, Moline, Longton, Severy, Grenola, Fall River, Elk
Falls, Climax, Fall River Lake, Piedmont and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3731 9652 3785 9652 3785 9596 3730 9596
TIME...MOT...LOC 1236Z 281DEG 44KT 3781 9618 3767 9629 3744 9644 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
990 
WWUS53 KICT 031250
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
750 AM CDT Sun May 3 2020

KSC049-073-031315-
/O.CON.KICT.SV.W.0027.000000T0000Z-200503T1315Z/
Elk KS-Greenwood KS-
750 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR ELK AND SOUTHERN GREENWOOD COUNTIES...

At 749 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Toronto to 5 miles northeast of Severy
to near Elk Falls, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eureka, Howard, Moline, Longton, Severy, Grenola, Fall River, Elk
Falls, Climax, Fall River Lake, Piedmont and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3731 9652 3785 9652 3785 9596 3730 9596
TIME...MOT...LOC 1249Z 273DEG 39KT 3781 9606 3766 9613 3740 9623 

HAIL...0.75IN
WIND...60MPH
 
$$

KLEINSASSER
135 
WWUS53 KICT 031309
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
809 AM CDT Sun May 3 2020

KSC049-073-031318-
/O.EXP.KICT.SV.W.0027.000000T0000Z-200503T1315Z/
Elk KS-Greenwood KS-
809 AM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR ELK AND SOUTHERN GREENWOOD
COUNTIES WILL EXPIRE AT 815 AM CDT...
    
The storms which prompted the warning are currently beginning to 
move out of the warned area. Therefore, the warning will be allowed 
to expire.  However small hail, gusty winds and heavy rain are still 
possible with these thunderstorms.

LAT...LON 3731 9652 3785 9652 3785 9596 3730 9596
TIME...MOT...LOC 1308Z 274DEG 39KT 3780 9580 3765 9587 3739 9598 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:22 AM CDT, 50 minutes earlier.

Area forecast discussion, May 3, 6:22 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 AM CDT Sun May 3 2020

.UPDATE...
Issued at 529 AM CDT Sun May 3 2020

Convection has developed a bit further south into south central
Kansas early this morning, where it is realizing much more
instability and stronger cloud-bearing shear. Dime size hail was
reported near one of the taller/stronger cores, though perhaps
slightly larger than quarter size is possible through mid-morning.

KED

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 313 AM CDT Sun May 3 2020

Main concern is precip/convective trends tonight and Monday and
potential for strong/severe storms. For early this morning, it
appears the elevated low level flow is stronger than progged
currently via the KICT-88D VWP. The implication being a bit more
lift and saturation ahead of the low amplitude wave moving across
the area. So expect continued development a bit further
southeastward across portions of central and southeast Kansas
where there is a bit more potential instability. Cloud bearing
shear may be sufficient to result in a couple of locally strong
storms with small hail through about mid-morning. This activity
should exit southeast Kansas by midday with the rest of the day
dry and slightly cooler, though seasonably mild for early May.
Otherwise, there continues to be a decent signal for the
development of elevated convection across central and eastern
Kansas late tonight into Monday morning, in the presence of
stronger warm advection/moisture transport. It is quite possible
this could evolve into a mesoscale cluster or complex with the
cloud bearing shear and instability combo supporting a few severe
storms. This activity should exit into Missouri by late morning.
The main challenge on Monday afternoon remains how far north the
effective warm front and better moisture/instability will get
before the Pacific front arrives late in the day. The GFS remains
more bullish in this regard which is reflected in stronger
buoyancy and a weaker cap across southern Kansas during peak
heating. If so, strong vertical wind shear is a given, which
continues to support a conditional risk for organized severe
storms Monday afternoon across across primarily southeast Kansas.
This will be followed by a drier and seasonably mild airmass on
Tuesday.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 313 AM CDT Sun May 3 2020

The medium range guidance still supports much cooler weather for the
end of the week as an upper low which forms over Hudson Bay evolves
into a larger vortex as it expands/moves southward toward the Great
Lakes. This will send temperatures below seasonal climo by Friday
and Saturday.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 622 AM CDT Sun May 3 2020

Robust elevated convection will continue eastward from south
central into southeast Kansas through mid-morning. Locally large
hail and gusty winds can be expected. Otherwise, dry weather
expected in the storms wake this afternoon and early evening.
Winds will veer from north-northeast to east-southeast tonight.
Southerly elevated return flow will advect deeper moisture across
the area with chances for convection again toward the end of the
forecast valid period. While mainly VFR, localized MVFR cigs and
IFR vsbys in convection will be possible.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  59  75  53 /  20  20  20  10
Hutchinson      76  56  72  50 /  10  30  20  10
Newton          74  56  71  51 /  30  30  30  10
ElDorado        75  57  73  52 /  40  30  30  10
Winfield-KWLD   76  60  78  54 /  20  20  20  10
Russell         75  53  71  47 /  10  40  30   0
Great Bend      75  55  73  49 /  10  40  20  10
Salina          76  54  68  50 /  10  40  50  10
McPherson       75  55  70  49 /  10  40  30  10
Coffeyville     74  60  79  55 /  40  30  50  40
Chanute         73  58  75  53 /  50  30  60  30
Iola            73  57  72  52 /  50  30  70  30
Parsons-KPPF    73  59  77  55 /  50  30  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

UPDATE...KED
SHORT TERM...KED
LONG TERM...KED
AVIATION...KED
Hazardous weather outlook, May 3, 6:50 AM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
650 AM CDT Sun May 3 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
650 AM CDT Sun May 3 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong to severe storms with nickel to ping-pong ball size
hail will continue to affect portions of south central Kansas and
the Flint Hills through mid-morning.

Chances for thunderstorms will return late tonight, especially
across central and southeast Kansas. A few severe storms will be
possible toward sunrise, capable of quarter size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few severe storms will be possible Monday morning across a
portion of the Flint Hills and southeast Kansas. The main risk will
be quarter size hail.

A risk for severe storms will also exist across southeast Kansas on
Monday afternoon. The main threats will be quarter to half-dollar
size hail and damaging wind gusts to 65 mph.

There is a slight chance for thunderstorms Thursday and Thursday
night. The risk for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 3, 6:34 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND GST     2 W BENTON              37.79N 97.14W
05/03/2020  M56 MPH          BUTLER             KS   BROADCAST MEDIA

&&

TAV
Local storm report, May 3, 6:46 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     HAIL             VALLEY CENTER           37.84N 97.37W
05/03/2020  M1.75 INCH       SEDGWICK           KS   BROADCAST MEDIA

            PHOTO RECEIVED VIA TWITTER.

&&

TAV
Local storm report, May 3, 6:49 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             4 N VIOLA               37.54N 97.64W
05/03/2020  M1.00 INCH       SEDGWICK           KS   FIRE DEPT/RESCUE

            OFF DUTY FIREFIGHTER REPORTED QUARTER SIZE
            HAIL AND 55MPH WINDS 3 MILES W OF CLONMEL.

&&

TAV
Local storm report, May 3, 6:51 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
651 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             4 W VIOLA               37.48N 97.72W
05/03/2020  M1.25 INCH       SEDGWICK           KS   FIRE DEPT/RESCUE

            OFF DUTY FIREFIGHTER NOW REPORTS THAT HAIL
            THE SIZE OF HALF DOLLARS IS MIXED IN.

&&

TAV
Local storm report, May 3, 6:53 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             4 E NORWICH             37.46N 97.77W
05/03/2020  M0.50 INCH       SUMNER             KS   PUBLIC

&&

TAV
Local storm report, May 3, 7:01 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
701 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             3 N ANDOVER             37.73N 97.14W
05/03/2020  M1.00 INCH       BUTLER             KS   TRAINED SPOTTER

            ISOLATED QUARTER-SIZE HAIL WITH MAINLY PENNY
            SIZE HAIL.

&&

TAV

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:47 AM CDTSpecial Weather StatementICTHarvey, Marion, Reno28 min
May 3, 4:59 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion61 min
May 3, 5:09 AM CDTSpecial Weather StatementICTReno36 min
May 3, 5:16 AM CDTSpecial Weather StatementICTKingman29 min
May 3, 5:33 AM CDTSevere Thunderstorm WarningICTHarvey, Reno57 min
May 3, 5:41 AM CDTSevere Thunderstorm WarningICTChase, Marion64 min
May 3, 5:48 AM CDTSevere Thunderstorm WarningICTKingman57 min
May 3, 5:50 AM CDTSevere Thunderstorm WarningICTSedgwick55 min
May 3, 6:18 AM CDTSevere Thunderstorm WarningICTHarper31 min
May 3, 6:22 AM CDTSevere Thunderstorm WarningICTButler68 min
May 3, 6:35 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner55 min
May 3, 6:43 AM CDTSevere Thunderstorm WarningICTChase, Greenwood62 min
May 3, 7:30 AM CDTSevere Thunderstorm WarningICTAllen, Wilson, Woodson60 min
May 3, 8:01 AM CDTSevere Thunderstorm WarningICTAllen, Montgomery, Neosho, Wilson49 min
May 3, 8:28 AM CDTSevere Thunderstorm WarningICTLabette, Neosho62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.